Hail, Mercer
- When
- August 17, 5:06 AM CST
- Where
- Mercer County, Aledo
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.200, -90.750
A cold front moved southeastward across Iowa and into northwest Illinois, with a line of showers and thunderstorms developing ahead of the front. Some of these storms became severe and produced hail ranging in size from penny to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moved southeastward across Iowa and into northwest Illinois, with a line of showers and thunderstorms developing ahead of the front. Some of these storms became severe and produced hail ranging in size from penny to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 17, 4:39 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 539 AM CDT Thu Aug 17 2023 ...12z AVIATION UPDATE... .SHORT TERM...(Today and Tonight) Issued at 250 AM CDT Thu Aug 17 2023 [Key Messages] 1) Pleasant day ahead with seasonable temps and breezy northwest winds [Discussion] Early this morning, surface analysis depicted a cold front stretching from northwest Wisconsin southwestward into southern Nebraska. Showers and storms were ongoing along the front as of this writing, but were primarily focused in southeast Minnesota and Wisconsin ahead of stronger lift from a trailing mid-level shortwave. Meanwhile, our primary impact at this hour from the incoming front was increasing low and mid level cloud cover, with occasional gusty southwest winds. Temperatures as of 200 AM were in the upper 60s to low 70s. Look for this front to continue progressing southeast over the next several hours, with the front exiting our CWA later this morning. While there will be a chance of a rain shower with the frontal passage, this will be restricted mainly across the northwest Illinois counties as they will be nearer to the best lift. For the rest of us, clouds to start will give way to plentiful sunshine by midday, with winds shifting to the northwest. CAA behind the front will make it breezy at times, with gusts likely around 25-35 MPH at times. Temperatures will be near to just below normal, with most seeing highs in the upper 70s to low 80s. Another round of high pressure will follow behind the front for tonight, with winds subsiding by sunset. Clear skies, light winds and the high will help lows drop into the low to mid 50s. .LONG TERM...(Friday through Wednesday) Issued at 250 AM CDT Thu Aug 17 2023 [Key Messages] 1) Quiet and pleasant weather again Friday, some smoke possible 2) Hot temperatures return for the weekend into next week, will need to consider heat headlines [Discussion] Not much change was made in the long term portion of the forecast for this package. For Friday, look for a beautiful day as high pressure settles into the area. Temperatures and humidity levels will be comfortable, with highs in the upper 70s to lower 80s and overnight lows in the lower to mid 50s. HRRR/RAP runs do suggest a plume of wildfire smoke building south across the area Friday, especially in eastern Iowa and northwest Illinois. Expecting much of it to remain aloft. Saturday onward, hot and humid conditions return as guidance builds an mid to upper level high pressure & ridging across the central US. You should monitor this situation as heat headlines may be in the offing. As of now, highs will be into the 90s with dewpoints into the 70s. This creates heat index readings of around 100 to 105 for a couple of days. With the atmosphere strongly capped due to such a warm EML (elevated mixed layer), this this should suppress any chance of precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 534 AM CDT Thu Aug 17 2023 Cold front traversing the area will bring a shift to northwest winds this morning, along with gusts around 25-30 kts at times through the day. An isolated shower or storm is also expected along the front, but latest radar trends favor activity remaining outside of the vicinity of the terminals. Look for winds to subside around or below 10 kts this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...Speck LONG TERM...Speck/Haase AVIATION...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 501 AM CDT Thu Aug 17 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 501 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms are possible across portions of eastern Iowa and northwest Illinois early this morning, as a cold front passes through the region. The primary concerns are small hail, brief wind gusts and lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Hot and humid conditions are expected beginning on Sunday and lasting into much of next week. Heat index values may approach or exceed 100 at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. GENERAL STORM MOTION OF THE DAY: Moving to the east around 55 MPH.
Special Weather Statement
National Weather Service Quad Cities IA/IL
452 AM CDT Thu Aug 17 2023
ILZ002-171015-
Stephenson IL-
452 AM CDT Thu Aug 17 2023
...A thunderstorm will impact portions of northeastern Stephenson
County through 515 AM CDT...
At 452 AM CDT, Doppler radar was tracking a thunderstorm 7 miles
north of Cedarville, or 8 miles south of Monroe, moving east at 55
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rock City around 500 AM CDT.
Davis around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8940 4239 8940 4238 8967 4245 8978
4250 8975
TIME...MOT...LOC 0952Z 259DEG 50KT 4248 8963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSSpecial Weather Statement National Weather Service Quad Cities IA/IL 513 AM CDT Thu Aug 17 2023 IAZ067-077-078-088-ILZ015-024-171045- Mercer IL-Rock Island IL-Henry IA-Washington IA-Muscatine IA- Louisa IA- 513 AM CDT Thu Aug 17 2023 ...A strong thunderstorm will impact portions of northwestern Mercer, southwestern Rock Island, northeastern Henry, southeastern Washington, southwestern Muscatine and Louisa Counties through 545 AM CDT... At 512 AM CDT, Doppler radar was tracking a strong thunderstorm near Washington, moving east at 55 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Cotter around 520 AM CDT. Wyman around 525 AM CDT. Columbus Junction and Columbus City around 530 AM CDT. Other locations in the path of this storm include Letts, Wapello, Fruitland, Grandview, New Boston and Toolesboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4119 9173 4137 9171 4137 9098 4110 9101 TIME...MOT...LOC 1012Z 274DEG 46KT 4128 9163 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JTS
Special Weather Statement National Weather Service Quad Cities IA/IL 539 AM CDT Thu Aug 17 2023 IAZ078-ILZ024>026-171115- Warren IL-Mercer IL-Henderson IL-Louisa IA- 539 AM CDT Thu Aug 17 2023 ...A strong thunderstorm will impact portions of northwestern Warren, central Mercer, northeastern Henderson and southeastern Louisa Counties through 615 AM CDT... At 539 AM CDT, Doppler radar was tracking a strong thunderstorm near Wapello, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Oakville and Toolesboro around 550 AM CDT. New Boston, Keithsburg, Eliza and Mannon around 555 AM CDT. Other locations in the path of this storm include Joy, Millersburg, Aledo and Seaton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4115 9133 4131 9132 4131 9063 4104 9066 TIME...MOT...LOC 1039Z 274DEG 42KT 4122 9123 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JTS
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 AM CDT Thu Aug 17 2023
ILZ007-009-171115-
Whiteside IL-Carroll IL-
557 AM CDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 615 AM CDT...
At 557 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milledgeville, or 10 miles northwest of Sterling, moving east at 55
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Whiteside and southeastern Carroll Counties, including the following
locations... Carroll County Fairgrounds, Hitt and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4185 8987 4203 8986 4204 8969 4193 8969
4193 8963 4182 8963
TIME...MOT...LOC 1057Z 271DEG 46KT 4194 8977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTSThe Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 11:07 UTC.
7 hail. Local standard time, as filed.
Broadcast media relayed a report of a mix of quarter to half dollar size hail.
A trained spotter reported that the hail last for 2 to 3 minutes. The time of the event was estimated using radar.
Broadcast Media relayed a report of quarter to ping pong ball sized hail. The time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129587, 1129588, 1129589, 1129590, 1129592, 1129593, 1129594.